A 50 year old female presents to ED complaining of shortness of breath, an increase in her Ventolin use (12 puffs every 30 min overnight). She has been unwell with ILI symptoms for a week and started a course of steroids 5 days ago. The patient has a background of poorly controlled asthma, with 1 ICU admission 16 years ago that required prolonged ventilation.
The patient is talking single words only and tripoding. Below is her initial VBG
pH 7.35 Na 140mmol/l
PCO2 45 mmHg K 3.2mmol/l
PaO2 35mmHg Cl 105 mmol/l
HCO3 18mmol/l Cr 85 umol/l
B/E -4 BSL 6.5 mmol/l
Describe and interpret the VBG
Discuss a stepwise approach to management of this patient
pH 7.35 lower end of normal pH
HCO3 18mmol/l – underlying acidosis
Expected PCO2 = HCO3 x 1.5 + 8 = 35 mmHg
AG = Na – (Cl + HCO3) = 17
The lactate is moderately raised and the potassium is mildly low.
In the clinical context of a brittle asthmatic, who has been unwell and steroids for 5 days, this VBG is markedly concerning. The patients has a primary raised AG metabolic acidosis with a underlying respiratory acidosis. The HAGMA is most likely due to a lactic acidosis secondary to excess salbutamol use, poor oral intake and dehydration. The CO2 is normal, but it is on the higher end of normal and the expected is meant to be at the lower end of normal. In this context it is concerning that a patient with marked respiratory distress has a high normal CO2 indicating the patient is not ventilating adequately.
The low potassium is likely due to potassium shift from the salbutamol.
Management of this patient requires an aggressive approach:
Back to back salbutamol and ipratropium bromide nebs/MDI for an hour
MgSO4 20mmol/l over an hour
Steroids +/- antibiotics
If no improvement or the patient shows further deterioration other options to consider:
- Salbutamol infusion (this might be required to start earlier if nebulisers are not an option because of their aerosolising nature)
- NIV – this is controversial and institution dependant. But maybe of use to assist the tiring patient, or to preoxygenate during delayed sequence intubation. NIV often requires some sedation in order for the patient to tolerate it. Ketamine is a good dissociative drug that also acts as a bronchodilator.
Continue to monitor work of breathing, RR, tidal and minute volumes as measures of improvement or need for intubation
- If the patient continues to deteriorate, they might require intubation
Intubation of the asthmatic is a high risk procedure and preparation is essential
- Staff: team with airway, circulation nurse and doctor, team leader
- Equipment: large ETT size 8 preferably
- Drugs: Ketamine and rocuronium for induction, push dose adrenalin in case of cardiac arrest, ongoing sedation (avoid morphine due to histamine release)
- Prepare for complication – breath stacking, pneumothorax, hypotension related to drugs, cardiac arrest
- Vent settings – avoid aggressive bag ventilation
Initial settings are to avoid autoPEEP and breath stacking
RR 10 b/min
Tolerate hypercapnia and adjust settings to decrease plateau pressures and dynaminc hyperinflation
- Continue treatment for the bronchospasm!